Happy new (school) year!

Written by on September 17th, 2013 – 4 Comments

 

Happy New Year!

Well, I’m a teacher, and so summer always marks the end of a year, with a new one beginning just after Labour Day in September. It really makes no sense to me why the year starts in January.  It seems so arbitrary.  I often confuse people (mainly doctors) by referring to years as school years!

For me this past one was quite the (school) year!  Due to a very severe series of relapses that would not really remit, I had to cut my teaching year short.  I teach internationally and so also had to come home to Canada in February.  At the time I came home I had no job and no prospects but also I was sick enough that some time off and time to recuperate was warranted.   I’ve rested since February and certainly done my fair share of pondering the potentials for the future.

Teaching places large demands on my time and energy.  It certainly isn’t a 9-3 job with a couple months of free time in the summer!  Because my relapses have been escalating the last few years and my disability can at times be very severe I was finding teaching very demanding physically and too tiring.  I thought for quite a while that maybe last year had been my last year teaching.  For a long time I didn’t really believe I could continue.  In the end I got exactly that far.  If you ask the next question “What would you do besides teach?” I always get stuck!  I didn’t know, and I still don’t know.  There really isn’t anything else I’d want to do, and I’m certainly not ready to throw in the towel and go on disability.  MS won’t win for me that easily!

The conclusion that there is nothing else I’d want to be doing is what had ultimately led me to the decision to give teaching another try.

I won’t let two little letters control my life, especially when it’s so unknown.  I’m home, I’m on a new treatment, I might as well do what I love in order to make a living.  The hope is that I’ll be at least manageable for another several years.  That being said I’m making some changes.  Living close to school so commute is nearly non-existent, being back in Canada so there isn’t the stress of another country and the warm climate, smaller class size… MS has a role, and certainly is always there but I’m going for doing what I love too!

So this “New Year” is a new adventure, but it’s also an old one burning brighter too.  I won’t let MS stop me from living my life.

4 Responses

  1. danben says:

    Happy New School Year Footsteps!! Your name is perfect for you’re not asking for others to guide your footsteps, you are taking control and determined and willing to move your feet and take back your life no matter what obstacles. I really hope you succeed! The fighting spirit to not let M.S. win, there has been times where I wanted to throw in the towel for M.S. feels like a big mountain to climb but the majority of times I keep going knowing the consequences of giving up, gotta keep moving forward!

  2. Robert Clark says:

    Hello, I’m 67 years old and I’ve had MS now for 21 yrs. I was in the Military at the first onset of my MS. I was discharged because I couldn’t perform the tasks that I was trained to do. At the present time I’m taking Prednisone to help me with my walking. I was taking 50 mg but the Dr. is decreasing it to 20 mg per day. This is the second time I’ve been on steroids. I was put back on because I was loosing my quality of life and my walking was really bad. Now I don’t have to use a walker or wheelchair. I’ve tried various types of medicine for my MS and none of them helped me. Right now I’m taking Candesartan 8mg, Carbamaz 200mg, Celebrex 200mg, Gabapentin 300mg. My memory is getting really bad now and I can’t remember what exactly these medications are for, I’ve been told but can’t remember. I’m lucky in that I have a family that watch out for me.

  3. Footsteps says:

    Hi Robert, I’m glad you’ve found us! I’m so glad that you are doing a bit better and don’t need assistive devices! I never had any real response to symptomatic medication either. I’ve stopped most of it, because it’s not worth it for me. Disease modifying meds really make a difference for me though. I had been on avonex for years before it stopped working and now I’m on gilenya. Luckily now there are lots of options on the market. Ask your neurologist!

    • Robert Clark says:

      I’ve been to my neurologist just the other day and he has just started me on a drug called Fampyra 10mg for the next 3 weeks to see how it will help me. I don’t know if I Will be able to tell the difference
      between it and my steroids. I guess only time will tell

Leave a Reply

Register to save your information. Already registered? Sign in!